Alert archive / Virginia / Flash Flood Watches in 2012

Flash Flood Watch 8, NWS Blacksburg, VA

May 22, 201223 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood watch at May 22, 2012, 3:27 AM EDT for 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at May 22, 2012, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 22, 2012, 3:27 AM EDT (07:27 UTC)
In effect from
May 22, 2012, 12:00 PM EDT
Expired
May 22, 2012, 9:35 PM EDT
In force
10 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 29 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WGUS61 KRNK 220727
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 AM EDT TUE MAY 22 2012

...NUMEROUS THUNDERSTORMS WITH HEAVY RAIN LIKELY THIS AFTERNOON
AND EVENING...

.A BROAD LOW PRESSURE SYSTEM DEVELOPING IN THE TENNESSEE VALLEY
WILL MOVE INTO VIRGINIA BY WEDNESDAY MORNING. THIS WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION TODAY AND
TONIGHT. 

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-221630-
/O.NEW.KRNK.FF.A.0008.120522T1600Z-120523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
327 AM EDT TUE MAY 22 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA... 
  VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND 
  WATAUGA. IN VIRGINIA...ALLEGHANY VA...BATH...BLAND... 
  BOTETOURT...CARROLL...CRAIG...FLOYD...GILES...GRAYSON... 
  MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL 
  AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER... 
  MONROE AND SUMMERS. 

* FROM NOON EDT TODAY THROUGH THIS EVENING

* SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
  ARE POSSIBLE THIS AFTERNOON AND EVENING. THE GROUND WAS ALREADY
  SATURATED FROM RAINFALL DURING THE PAST FEW DAYS. ANY ADDITIONAL
  HEAVY RAIN MAY CAUSE FLASH FLOODING...ESPECIALLY IF THE RAIN
  FALLS IN JUST AN HOUR OR TWO. 

* HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO QUICKLY RISE OUT OF
  THEIR BANKS. LOW WATER CROSSINGS AND ANY POOR DRAINAGE AREAS MAY
  ALSO FLOOD DUE TO HEAVY RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
605 
WGUS61 KRNK 221448
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT TUE MAY 22 2012

...NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN LIKELY THIS
AFTERNOON AND EVENING...

.A BROAD LOW PRESSURE SYSTEM DEVELOPING IN THE TENNESSEE VALLEY
WILL MOVE INTO VIRGINIA BY WEDNESDAY MORNING. THIS WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION TODAY AND
TONIGHT.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-222300-
/O.CON.KRNK.FF.A.0008.120522T1600Z-120523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
1048 AM EDT TUE MAY 22 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST 
  WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN 
  VIRGINIA...ALLEGHANY VA...BATH...BLAND...BOTETOURT...CARROLL...
   CRAIG...FLOYD...GILES...GRAYSON...MONTGOMERY...PULASKI... 
  ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN 
  SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND 
  SUMMERS. 

* THROUGH THIS EVENING

* SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
  ARE POSSIBLE THIS AFTERNOON AND EVENING. THE GROUND WAS ALREADY
  SATURATED FROM RAINFALL DURING THE PAST FEW DAYS. ANY ADDITIONAL
  HEAVY RAIN MAY CAUSE FLASH FLOODING...ESPECIALLY IF RAINFALL
  RATES OF 2 INCHES PER HOUR OR MORE ARE REALIZED.

* HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO QUICKLY RISE OUT OF 
  THEIR BANKS. LOW WATER CROSSINGS AND ANY POOR DRAINAGE AREAS 
  MAY ALSO FLOOD DUE TO HEAVY RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
985 
WGUS61 KRNK 221946
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE MAY 22 2012

...NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN LIKELY INTO
THIS EVENING...

.UPPER LEVEL LOW PRESSURE WILL PASS JUST SOUTH OF THE AREA
OVERNIGHT INTO WEDNESDAY. THIS WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION THROUGH THIS EVENING.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-230400-
/O.CON.KRNK.FF.A.0008.000000T0000Z-120523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
346 PM EDT TUE MAY 22 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST 
  WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN 
  VIRGINIA...ALLEGHANY VA...BATH...BLAND...BOTETOURT...CARROLL...
  CRAIG...FLOYD...GILES...GRAYSON...MONTGOMERY...PULASKI... 
  ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN 
  SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND 
  SUMMERS. 

* UNTIL MIDNIGHT EDT TONIGHT

* SLOW MOVING THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
  ARE POSSIBLE INTO THIS EVENING. THE GROUND WAS ALREADY
  SATURATED FROM RAINFALL DURING THE PAST FEW DAYS. ANY ADDITIONAL
  HEAVY RAIN MAY CAUSE FLASH FLOODING...ESPECIALLY IF RAINFALL
  RATES OF 2 INCHES PER HOUR OR MORE ARE REALIZED.

* HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO QUICKLY RISE OUT OF 
  THEIR BANKS. LOW WATER CROSSINGS AND ANY POOR DRAINAGE AREAS 
  MAY ALSO FLOOD DUE TO HEAVY RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
980 
WGUS61 KRNK 230135
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT TUE MAY 22 2012


NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-230245-
/O.CAN.KRNK.FF.A.0008.000000T0000Z-120523T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
935 PM EDT TUE MAY 22 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA...
VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE TAPERED OFF ACROSS THE WATCH AREA
TONIGHT WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED
OVERNIGHT. ANY THUNDERSTORM MAY CONTAIN BRIEF HEAVY RAIN BUT NOT
ENOUGH TO CAUSE WIDESPREAD FLASH FLOODING. THUS THE WATCH HAS BEEN
CANCELLED.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 22, 1:57 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 22, 1:57 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 AM EDT TUE MAY 22 2012

.SYNOPSIS...
A COLD FRONT SLOWLY PUSHES EAST ACROSS THE AREA TODAY...AND THEN
TO THE COAST BY LATE WEDNESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL
BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL
ARRIVE LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1250 AM EDT TUESDAY...

EXPECT SHOWER/ISOLATED TSRA ACTIVITY TO CONTINUE ACROSS THE
PIEDMONT AND MOUNTAINS THROUGH THE MORNING...BUT ANTICIPATE LESS
INTENSITY. BEST INSTABILITY/HIGHER THETA-E IS KEEPING THIS
CONVECTION GOING. ADJUSTMENTS TO KEEP HIGHER POPS IN THE EAST
EARLY THEN TAPER TO SLIGHT CHANCE/LOW CHANCE REST OF THE MORNING.

CURRENTLY...COLD FRONT IS LINED P FROM THE OHIO/WV BORDER
SOUTHWEST INTO MID TENNESSEE. SOME FOG WILL BE AROUND THIS
MORNING...HOWEVER WILL BE LESS WIDESPREAD DUE TO CLOUD COVER.

TEMPERATURES SHOULD REBOUND INTO THE MID 70S TO NEAR 80 DEGREES
FOR HIGHS ON TUESDAY. THE COLD FRONT WILL APPROACH THE APPALACHIAN
MOUNTAINS...AND GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
BE ANTICIPATED. A FEW OF THESE STORMS MAY PRODUCE HEAVY
RAINFALL...SO POPS WERE BUMPED UP TO LIKELY FOR MOST OF THE
AREA...AND CATEGORICAL WITHIN THE NEW RIVER VALLEY. THE FLOW ALOFT
WILL CONTINUE TO BE VERY WEAK...SO HYDRO ISSUES HAVE BEEN ADDED TO
THE HWO FOR LATE IN THE DAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 305 PM EDT MONDAY...

AN UNSETTLED WEATHER PATTERN IS IN STORE FOR THE SHORT TERM
PERIOD...AS A SHORTWAVE TROF DIGGING INTO MISSOURI THIS AFTERNOON
IS FORECAST TO DEEPEN AND CUT OFF OVER OUR AREA BY
WEDNESDAY...BEFORE LIFTING NORTHEAST THURSDAY.

PRECIPITATION COVERAGE INCREASES WEDNESDAY AS THE UPPER LOW/COOL
POOL MOVES OVER OUR AREA. WHILE CLOUD COVER SHOULD KEEP THE
POTENTIAL FOR SEVERE WEATHER LOW...CONCERNED ABOUT LOCALIZED
FLOODING WEDNESDAY CONSIDERING FORECAST CORFIDI VECTORS WILL BE LESS
THAN 10 KTS...AND PWATS WILL BE AROUND 1.5 INCHES...WHICH IS JUST
SHY OF 2 STANDARD DEVIATIONS ABV NORMAL. THEREFORE...WILL INTRODUCE
A MENTION OF LOCALIZED FLOODING IN HWO.

MODEL GUIDANCE SHOWS A BIG DISCREPANCY FOR HIGHS WEDNESDAY...WITH
THE GFS MOS GUIDANCE 5-10 DEGREES WARMER THAN THE NAM MOS GUIDANCE.
CONSIDERING FAIRLY STEEP LAPSE RATES...CLOUDS SHOULD BE
WIDESPREAD...AND LEANED TOWARD THE COOLER NAM MOS FOR HIGHS
WEDNESDAY.

THE UPPER LOW/COOL POOL LIFTS NORTHEAST...BUT A VERY MOIST AIR MASS
REMAINS IN PLACE...AND WEAK UPSLOPE FLOW WILL GENERATE MORE SHOWERS
AND STORMS...WITH GREATEST COVERAGE IN THE ALLEGHANY HIGHLANDS
CLOSER TO THE UPPER LOW. SHOWERS AND A FEW STORMS WILL AGAIN BE SLOW
MOVING WITH CORFIDI VECTORS AGAIN LESS THAN 10 KTS.  ONCE AGAIN
LEANED TOWARD THE COOLER GUIDANCE VALUES WITH EXTENSIVE CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 305 PM EDT MONDAY...

THE MEDIUM RANGE MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT
BUILDING A STRONG UPPER RIDGE...FIRST OVER THE OHIO VALLEY...THEN
ELONGATING INTO THE MID-ATLANTIC REGION SUNDAY INTO MONDAY. THIS
WILL RESULT IN TEMPERATURES WELL ABOVE NORMAL AND LESS COVERAGE IN
PRECIPITATION.

ON FRIDAY...THE LINGERING UPPER LEVEL TROF FINALLY GETS PUSHED
NORTHEAST BY A SHORTWAVE MOVING THROUGH THE GREAT LAKES. WITH A
MOIST (GREATER THAN 1.5 PWATS) AND UNSTABLE AIR MASS IN PLACE AND
WEAK LOW LEVEL CONVERGENCE AND THE SFC...WIDELY SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE.

THE COVERAGE OF SHOWERS AND STORMS SHOULD DIMINISH THROUGH THE
HOLIDAY WEEKEND AS THE UPPER RIDGE BUILDS. HOWEVER...WEAK...BUT
FAIRLY DEEP EAST/SOUTHEAST UPSLOPE LOW LEVEL FLOW MAY BE ABOVE TO
OVERCOME WARMING MID LEVEL TEMPS/RISING HEIGHTS TO INITIATE ISOLATED
TO WIDELY SCT STORMS ALONG THE BLUE RIDGE.

LEARNED TOWARD THE WARMER MEX GUIDANCE FOR TEMPS THROUGH THE LONG
TERM PERIOD...WITH FORECAST HIGHS NEARING RECORDS FOR BLF.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 125 AM EDT TUESDAY...

EXPECTING A VARYING IN CIGS/VSBYS THIS MORNING DUE TO INORDINATE
AMOUNT OF SFC MOISTURE WITH RAINFALL FROM THE PAST EVENING. WILL
STILL SEE SHOWERS CLOSER TO LYH/DAN AND BLF/LWB THIS MORNING.
CONFIDENCE IS HIGHER THAN NORMAL THAT ALL TAF SITES WILL SEE SOME
PERIOD OF SUB VFR CIG AND/OR VSBY THIS MORNING. THE POTENTIAL
EXISTS FOR FOG TO BECOME LOCALLY DENSE AND/OR STRATUS TO DEVELOP
BELOW 1KFT AND THIS IS ESPECIALLY LIKELY IN ALL BUT ROA/DAN.

FRONTAL BOUNDARY WILL MOVE INTO THE MOUNTAINS BY MIDDAY TODAY WITH
SHOWER AND STORM COVERAGE INCREASING. WILL SEE IMPROVING
CIGS/VSBYS AFTER 14Z WITH MOST LOCATIONS HAVING VFR.

WILL SEE COVERAGE OF SHRA AND STORMS AT ALL SITES THIS AFTERNOON
BUT WILL LEAVE PREDOMINANT THUNDER OUT OF THE WEATHER AND GO WITH
VCTS. AS WITH ANY STORMS...CIGS/VSBYS WILL DROP TO SUB VFR AT TIMES.

THE UPPER TROUGH HANGING AROUND INTO WEDNESDAY WILL KEEP THE
THREAT OF CONVECTION AROUND AT LEAST UNTIL THURSDAY. CIGS/VSBYS
COULD NOSE DIVE AGAIN TUE NIGHT AND WED NIGHT WITH STRATUS OR FOG
BARRING EXTENSIVE CLOUD COVER OR SHOWERS.

BY FRIDAY INTO SATURDAY...MOST AREAS WILL SEE VFR WEATHER WILL
CHANCE OF CONVECTION MAINLY CONFINED TO ISOLATED COVERAGE. FOG
WILL STILL BE AN ISSUE AT TIMES LATE AT NIGHT ESPECIALLY IN THE VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW/WP
NEAR TERM...PW/WP
SHORT TERM...PH
LONG TERM...PH
AVIATION...WP
Hazardous weather outlook, May 22, 12:56 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 AM EDT TUE MAY 22 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230500-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1256 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY...AND
ESPECIALLY WEDNESDAY. THESE SHOWERS AND STORMS WILL BE SLOW MOVING
AND COULD BRING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 11:46 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT MON MAY 21 2012

VAZ035-220445-
AMHERST VA-
1146 PM EDT MON MAY 21 2012

...STRONG THUNDERSTORMS WILL AFFECT AMHERST COUNTY...

AT 1143 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FORKS OF
BUFFALO TO 5 MILES WEST OF AMHERST TO 7 MILES NORTH OF LYNCHBURG
CITY...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FALCONERVILLE AROUND 1210 AM...AMHERST
AROUND 1240 AM AND CLIFFORD AROUND 1245 AM.

LAT...LON 3753 7890 3751 7891 3750 7894 3749 7894
      3743 7902 3743 7904 3742 7905 3743 7915
      3748 7920 3761 7920 3775 7929 3770 7899
      3756 7890 3754 7886

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, City of Roanoke59 min
May 21, 9:06 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville39 min
May 21, 10:42 PM EDTAreal Flood AdvisoryRNKAmherst, Bath, Rockbridge, City of Buena Vista, City of Lexington3 hr
May 21, 11:46 PM EDTSpecial Weather StatementRNKAmherst59 min
May 22, 3:32 PM EDTSpecial Weather StatementRNKRockbridge58 min
May 22, 3:39 PM EDTSpecial Weather StatementRNKGiles66 min
May 22, 3:54 PM EDTSpecial Weather StatementRNKFloyd, Patrick66 min
May 22, 4:22 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington53 min
May 22, 4:57 PM EDTSevere Thunderstorm WarningRNKAmherst63 min
May 22, 5:18 PM EDTSpecial Weather StatementRNKFloyd42 min
May 22, 5:34 PM EDTSpecial Weather StatementRNKBedford41 min
May 22, 6:01 PM EDTSevere Thunderstorm WarningRNKBedford, City of Lynchburg44 min
May 22, 6:30 PM EDTSevere Thunderstorm WarningRNKBuckingham60 min
May 22, 6:38 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg52 min
May 22, 7:18 PM EDTSpecial Weather StatementRNKCity of Danville57 min
May 22, 7:54 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville36 min
May 22, 6:20 PM EDTSevere Thunderstorm WarningRNKRockingham40 min
May 22, 6:55 PM EDTSpecial Weather StatementRNKCaswell50 min
May 22, 7:11 PM EDTSpecial Weather StatementRNKSurry, Yadkin64 min
May 22, 1:28 PM EDTSpecial Weather StatementRNKSummers47 min
May 22, 3:10 PM EDTSpecial Weather StatementRNKMonroe65 min
May 22, 3:50 PM EDTSpecial Weather StatementRNKMercer55 min
May 22, 4:33 PM EDTAreal Flood AdvisoryRNKMercer117 min
May 22, 4:51 PM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.